Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 26, NWS Huntsville, AL

April 12, 2020DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 12, 2020, 9:55 PM CDT for DeKalb County, Jackson County, Alabama. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 9:55 PM CDT (02:55 UTC)
Expired
Apr 12, 2020, 10:00 PM CDT
In force
5 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WFUS54 KHUN 130255
TORHUN
ALC049-071-130315-
/O.NEW.KHUN.TO.W.0026.200413T0255Z-200413T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
955 PM CDT Sun Apr 12 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  East central Jackson County in northeastern Alabama...
  Northeastern DeKalb County in northeastern Alabama...

* Until 1015 PM CDT.
    
* At 955 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Trenton, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3478 8566 3487 8568 3490 8559 3479 8557
      3478 8557
TIME...MOT...LOC 0255Z 261DEG 24KT 3484 8558 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

KDW
1 follow-up statement
833 
WWUS54 KHUN 130300
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1000 PM CDT Sun Apr 12 2020

ALC049-071-130309-
/O.CAN.KHUN.TO.W.0026.000000T0000Z-200413T0315Z/
Jackson AL-DeKalb AL-
1000 PM CDT Sun Apr 12 2020

...THE TORNADO WARNING FOR EAST CENTRAL JACKSON AND NORTHEASTERN
DEKALB COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for northeastern
Alabama.

LAT...LON 3478 8566 3487 8568 3490 8559 3479 8557
      3478 8557
TIME...MOT...LOC 0258Z 261DEG 24KT 3484 8554 

$$

KDW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:58 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 12, 6:58 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
658 PM CDT Sun Apr 12 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 322 PM CDT Sun Apr 12 2020

A storm system taking shape over the eastern plains continued to
deepen over the Arkansas region. It was in part being powered by a
rapidly moving upper trough, that was taking on a neutral negative
tilt as it approaches the forecast area. A warm front extending east
of the surface low was approximately across the I-20 corridor of
MS/AL, moving northward. A more moist and unstable atmosphere south
of this boundary should spill across the Tennessee Valley during the
course of this afternoon and evening. This increase in more surface
based instability, going into a highly sheared environment east of
the developing cyclone, will maintain a good threat for strong to
severe convection into the evening. All modes of severe weather,
including damaging wind gusts, large hail and tornadoes are all
possible. Precipitable water amounts nearing 2 inches; this moisture
being squeezed out by very efficient rain making dynamics and upglide
will also result in locally very heavy rainfall, bringing a threat
of flash flooding and flooding as well.

The surface low will rapidly move to the NNE reaching the southern
Great Lakes by Monday morning. A cold front trailing south of this
low will sweep across the area from west to east this evening. The
passage of this boundary will end the severe weather threat and rain
chances as well. Colder air filtering in west of the front will
bring a cool change, with lows ranging from mid/upper 40s over NW
AL to the mid 50s NE AL. The low transitioning away from the region
will help relax the pressure gradient, with a Wind Advisory set to
expire at midnight.

.SHORT TERM...(Monday through Tuesday)
Issued at 322 PM CDT Sun Apr 12 2020

With the storm system exiting to the NE, a drier and cooler trend
will start a new work week. High temperatures will be a good 5-10
degree cooler than seasonable norms, in the upper 50s to mid 60s. NW
winds should relax into the afternoon as the low moves further away,
and high pressure builds in from the NW. Unlike the usual last frost
before Easter, looks like we have a few more frosty nights ahead this
week. Monday night will be one in some of the area (mainly our TN
counties) before sunrise Tuesday. For Tue, expect similar conditions
with highs only in the upper 50s to mid 60s again.

.LONG TERM...(Tuesday night through Saturday)
Issued at 322 PM CDT Sun Apr 12 2020

Given on-going shorter term issues, did not make many changes to the
longer term from what the blends offered. A weak system passing near
the region should bring lower end shower chances Tuesday night.
Colder air will follow, but not cool enough for frost before Wed AM.
A chilly midweek for middle April is expected with highs only in the
60s. A better chance for more widespread frosting before Thu AM, with
lows in the mid/upper 30s.

A gradual warm up to near seasonable weather should return on Friday.
But with the weekend approaching, another weak system will near the
area and bring more rain chances for the upcoming weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 658 PM CDT Sun Apr 12 2020

Widespread RA and embedded TSRA will persist at the HSV/MSL
terminals early in the period, ahead of an upper-lvl trough ejecting
northeastward from the Arklatex region. However, as the deepening sfc
cyclone related to this feature begins to lift northeastward into
the OH Valley, a trailing sfc trough axis will sweep eastward across
northern AL, bringing an end to both LLWS and the threat for TSRA by
04Z/MSL and 05Z/HSV. Although VSBY will oscillate btwn 1-4 SM based
on the intensity of the precipitation at any given time, it appears
as if prevailing cigs during this period will remain MVFR and btwn
1500-2500 ft AGL. Sfc flow will veer to SW in the wake of the trough
axis, with bkn MVFR stratus and a few lgt SHRA possible up until the
arrival of a cold front around 10Z/MSL and 11Z/HSV. Winds will shift
to WNW in the wake of the cold front, with a lower overcast stratus
deck expected to build into the region from the NW. Cigs will likely
remain arnd 1500 ft AGL throughout the morning, but should slowly
begin to lift/scatter early in the afternoon, with a return to VFR
conds possible very late in the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch until midnight CDT tonight for ALZ001>010-016.

     Wind Advisory until midnight CDT tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CDT tonight for TNZ076-096-097.

     Wind Advisory until midnight CDT tonight for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 12, 7:20 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
720 PM CDT Sun Apr 12 2020

ALZ001>010-016-TNZ076-096-097-131130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
720 PM CDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...TORNADO WATCH 109 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Remainder of this evening and overnight.

Strong to severe thunderstorms will be possible across the entire
outlook area through late this evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.
 Flash Flood Watch.
 Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested through late this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

70/DD

In the hours before

Local storm report, Apr 12, 8:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLOOD            2 WSW FORT PAYNE        34.44N 85.72W
04/12/2020                   DEKALB             AL   EMERGENCY MNGR

            GODFREY AVE. BETWEEN 3RD AND 8TH STREETS
            FLOODED IN FORT PAYNE.

&&

BCC
Local storm report, Apr 12, 8:24 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
824 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLOOD            2 ESE PINE RIDGE        34.44N 85.75W
04/12/2020                   DEKALB             AL   EMERGENCY MNGR

            PORTIONS OF AIRPORT ROAD WEST FLOODED.

&&

BCC
Special weather statement, Apr 12, 8:48 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
848 PM CDT Sun Apr 12 2020

ALZ006>009-130230-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
848 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN MARSHALL...
EASTERN MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 930 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 14 miles southeast of Huntsville, moving
northeast at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Bridgeport, Redstone
Arsenal, Stevenson, Owens Cross Roads, Hollywood, Grant and Skyline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3448 8599 3447 8606 3443 8611 3435 8611
      3441 8679 3498 8636 3498 8560 3494 8560
TIME...MOT...LOC 0147Z 242DEG 51KT 3461 8637

30
Local storm report, Apr 12, 9:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     FLOOD            1 NNE WOODVILLE         34.64N 86.27W
04/12/2020                   JACKSON            AL   EMERGENCY MNGR

            HOUSES FLOODING ON COLLINS STREET IN
            WOODVILLE.

&&

BCC
Local storm report, Apr 12, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     1 S GOOD HOPE           34.09N 86.87W
04/12/2020                   CULLMAN            AL   PUBLIC

            SPOTTER REPORTED DAMAGE AND A DEBRIS FIELD
            ALONG I-65 NEAR MILE MARKER 302, SOUTH OF
            GOOD HOPE. POSSIBLE TORNADO.

&&

TPB
Special weather statement, Apr 12, 9:41 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
941 PM CDT Sun Apr 12 2020

ALZ009-130315-
Jackson AL-
941 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
1015 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Stevenson, Fabius, Higdon and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3484 8561 3483 8563 3478 8564 3478 8579
      3494 8582 3499 8565 3499 8561 3486 8559
TIME...MOT...LOC 0241Z 258DEG 30KT 3487 8572

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:39 PM CDTAreal Flood WarningHUNDeKalb6 hr
Apr 12, 8:21 PM CDTFlash Flood WarningHUNCullman8 hr
Apr 12, 8:22 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan53 min
Apr 12, 8:40 PM CDTTornado WarningHUNCullman, Morgan35 min
Apr 12, 8:48 PM CDTSpecial Weather StatementHUNJackson42 min
Apr 12, 9:12 PM CDTTornado WarningHUNCullman, Madison, Marshall, Morgan33 min
Apr 12, 9:25 PM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan7 hr
Apr 12, 9:34 PM CDTTornado WarningHUNDeKalb, Marshall26 min
Apr 12, 9:54 PM CDTFlash Flood WarningHUNDeKalb, Marshall6 hr
Apr 12, 9:59 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall31 min
Apr 12, 10:03 PM CDTFlash Flood Warning Considerable damage threatHUNMarshall6 hr
Apr 12, 10:19 PM CDTTornado WarningHUNDeKalb26 min
Apr 12, 11:21 PM CDTRiver Flood WarningHUNMadison, Marshall, Morgan4 days
Apr 12, 11:30 PM CDTSpecial Weather StatementHUNColbert, Franklin45 min
Apr 12, 11:43 PM CDTFlash Flood Warning Considerable damage threatHUNDeKalb10 hr
Apr 13, 12:03 AM CDTSpecial Weather StatementHUNColbert, Lauderdale, Lawrence, Limestone, Morgan42 min
Apr 13, 12:36 AM CDTSpecial Weather StatementHUNCullman24 min
Apr 13, 12:46 AM CDTSpecial Weather StatementHUNLimestone, Madison, Morgan29 min
Apr 13, 3:34 AM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Apr 13, 4:00 AM CDTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Apr 13, 9:33 AM CDTAreal Flood WarningHUNDeKalb6 hr
Apr 13, 2:48 PM CDTAreal Flood WarningHUNDeKalb2 hr
Apr 13, 4:55 PM CDTAreal Flood WarningHUNCullman12 hr

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.